This week is National Poison Prevention Week. The Arizona Poison and Drug Information Center at the UA College of Pharmacy warns individuals to be mindful of potentially toxic substances.
Keith Boesen, Director of the Arizona Poison and Drug Information Center.
When one thinks of accidental deaths due to substances, overdoses probably come to mind – such as methamphetamine, heroine or cocaine. But in the United States, more people die of acetaminophen overdoses than anything else. That's right – Tylenol.
National Poison Data System statistics reveal that acetaminophen, the active ingredient in Tylenol, was associated with 30.8 percent of fatalities in the U.S. in 2010.
Poisoning, most commonly related to inadvertent medication overdose, is the No. 1 cause of unintentional death in the U.S., killing more people in Arizona and across the U.S. each year than car accidents, according to a study by the National Poison Data System. In 2010, nearly 43,000 people died because of inadvertent poisoning, including drug overdoses, compared with just over 35,000 who died in motor vehicle accidents.
If you suspect poisoning, medication overdose, bites or stings by a poisonous or venomous creature, or if you need information about a specific medication, call the center at 800-222-1222.
"We're here around the clock to answer any question, big or small," says Keith Boesen, the center's director. "We urge people to call us instead of going to the Internet. We're trained in toxicology, and will be able to give exact answers specific to the caller's circumstances."
The Arizona Poison and Drug Information Center is open 24 hours a day, 7 days a week, and offers free, confidential counseling in the event of suspected poisoning. The center is staffed by pharmacists, toxicologists and genetic counselors ready to answer callers' questions. The center also engages in scientific research into toxicology and new drug development.
The center serves 14 of Arizona's 15 counties, with the exception of Maricopa County, which is served by Banner Poison and Drug Information Center. The center gets an average of six calls per day from individuals who have taken a medication incorrectly and are in need of help or information.
This common drug is found in more than 600 over-the-counter and prescription medications used to treat pain, cold and flu symptoms, allergies and sleeplessness. When people take multiple medications without realizing that more than one contains the drug, it makes it very easy for them to accidentally overdose. Poison center staff urge consumers to read the labels of their medicines carefully.
Severe liver damage can occur with overdose of acetaminophen. Overdose may be caused by taking more than one medication containing the drug, taking more of a medication than directed, or taking acetaminophen while consuming more than three alcoholic beverages each day.
Additionally, 2013 data compiled by the Arizona Poison and Drug Information Center indicates that 60 percent of teen exposures to drugs in the center's call regions involved accidental overdoses of pharmaceuticals, while 40 percent of all teen exposures were a result of intentional abuse, misuse, or suspected suicide.